Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


soon to start meds
Mar 1, 2007

I am a 45y.o. male. I was diagnosed HIV+ in November 2003 (had tested negative in March 2003). My doctor has taken a wait & see approach since then, which I have been comfortable with and my health has been fine (occasional cold, flu, sinus infection, etc.). My CD4s have been in the 475 - 575 range since my diagnosis (one drop to 372 in March 2005) and my viral load, which was 50,000 then 70,000 initially fell to a stable range of 5,000 to 20,000 (once measuring at 444) over the past 3 years. My dermatologist just found a KS lesion on my heel. My doctor feels its time to start meds (my latest counts are CD4 506, VL 22,000, %age 27%). Hes recommending an initial treatment of PI, e.g., 1) Kaletra + Epzicom (or Truvada) or 2) Reyataz/Norvir + Epzicom (or Truvada) or 3) Lexiva + Epzicom (or Truvada). I am really anxious about starting. I am nervous about the yellowing side effects of Reyataz and the diarrhea that Kaletra can cause. (I was put on a 30-day morning after regimen once 5 years ago with Kaletra (+ Epivir and Viread) and had (sometimes uncontrollable) diarrhea. Nervous/anxious. Which treatment to start with? (Feb. 28)

Response from Dr. Young

Thanks for your post.

If you have a confirmed diagnosis of Kaposi's sarcoma (KS), I'd definitely agree that it's time to get back on HIV medications. We often start patients (as it appears your doctor too) on boosted PIs.

There are three commonly used and recommended (by the DHHS and IAS guidelines) regimens- lopinavir/ritonavir (Kaletra), fosamprenavir (Lexiva, Telzir)/ritonavir (Norvir) and atazanavir (Reyataz)/ritonavir. Each has characteristic side effects, including the diarrhea and jaundice that you describe and are concerned about. In your case, picking which PI may be easier because of the concerns that you have.

The point about choosing medicines for HIV is to look for the best evidence-based (clinical trial studied) regimens, while trying to anticipate and avoid the specific side effects that you want to avoid the most. While the newer tablet formulation of Kaletra may be better tolerated than the older capsule form (I'm not convinced at this point because of the study design used to convey this point), since you had "uncontrolable" diarrhea in the past, I'd be wary of lopinavir/ritonavir at this point. Jaundice (yellowing of the skin) occurs in about 5% of patients who start on boosted atazanavir- it is usually not medically significant but for some patients can be very undesirable (as it is for my patients who work in the public).

Fosamprenavir would seem to be your best option given this discussion. The recent KLEAN study showed that for first-line treatment, boosted fosamprenavir was essentially identical to boosted lopinavir in effectiveness. We've had terrific results with fos, very rarely encountering patients who have significant difficulty with side effects. For those patients who do have ritonavir-associated side effects, recent data suggests that using 100 mg (1 capsule) of ritonavir may help. Additionally, a copayment assistance program is now available from the maker, GSK, to offset the additional copayment (2) associated with boosted fosamprenavir compared with the coformulated lopinavir/ritonavir (1).

Hope this helps. Best of health to you. BY



Previous
Can I switch to Atripla?
Next
Change meds for job?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement